Pennsylvania, 2007Flash Flooding in Pennsylvania, August 23, 2007
August 23, 2007 · NWS CTP · 2 events in 1 county or zone
A series of thunderstorm complexes moved over Cambria County, causing flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of thunderstorm complexes moved over Cambria County, causing flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Aug 23, 2:16 PM EST, 1 hour 44 minutes earlier.
Area forecast discussion, Aug 23, 2:16 PM EST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
316 PM EDT THU AUG 23 2007
.SYNOPSIS...
A STATIONARY FRONT OVER WEST-CENTRAL PENNSYLVANIA THIS AFTERNOON
WILL LIFT NORTHEAST THROUGH THE REGION AS A WARM FRONT TONIGHT AND
FRIDAY. A COLD FRONT WILL SWEEP THROUGH THE STATE OVER THE
WEEKEND... FOLLOWED BY A HIGH PRESSURE SYSTEM FOR EARLY NEXT WEEK.
ANOTHER COLD FRONT COULD MOVE THROUGH MID TO LATE NEXT WEEK.
&&
.NEAR TERM /UNTIL 11 PM THIS EVENING/...
LOW CLOUDS HAVE SCOURED OUT OVER THE WEST NORTH AND FAR EAST...AND
THE THUNDERSTORMS IN THE WEST ARE FEEDING ON SOME SERIOUS
DEWPOINTS AND PWATS. THE CAPES ARE IN THE 1500-200 J/KG RANGE AND
ONE STORM IS SPINNING NICELY OVER INDIANA COUNTY...THAT MAY MOVE
INTO NORTHERN CAMBRIA/SOUTHERN CLEARFIELD COUNTIES VERY SHORTLY.
SEVER THUNDERSTORMS WATCH HAS BEEN POSTED FOR THE SWRN 5
COUNTIES UNTIL 9 PM.
EXPECT THE STORMS ACROSS THE NORTH TO REMAIN WEAK...AND THE SOUTH
CENTRAL COUNTIES TO STAY SOCKED IN THROUGH THE EVENING. A STRAY
SHOWER OR TWO COULD LAST INTO THE SOUP...BUT SEVERE THREAT WILL
REMAIN CONFINED TO THE SW.
&&
.SHORT TERM /11 PM THIS EVENING THROUGH 6 PM FRIDAY/...
CONVECTION SHOULD DIMINISH AS WE LOSE HEATING. MIN TEMPS WILL STAY
MILD WITH DEWPOINTS NOW IN THE MID 60S TO LOW 70S. THE LOW CRUD IN
THE SOUTH MAY EXPAND AGAIN OVERNIGHT...AND THE WINDS WILL BE
LIGHT...SO FOG AGAIN MAY BECOME WIDESPREAD LATER TONIGHT.
&&
.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
UPPER HIGH PARKED OVER THE SOUTHEAST WILL REMAIN IN PLACE INTO
NEXT WEEK BUT WILL BE SQUEEZED A LITTLE TO THE SOUTH AS A FEW
NORTHERN STREAM TROUGHS WORK THROUGH THE GREAT LAKES. THE FIRST
LOOKS TO MOVE THROUGH LATER SATURDAY WITH THE RIDGE ESTABLISHING
ITSELF NORTH BY EARLY NEXT WEEK. THE HEAT/HUMIDITY WILL LIKELY
PEAK ON SATURDAY IN ADVANCE OF SFC COLD FRONT. LATEST MAV NUMBERS
SEEM REASONABLE...GIVEN 850 TEMPS ARND 22C. THIS WOULD GIVE HIGHS
SOLIDLY IN THE MID 90S FOR THE SUSQ VALLEY. LATER SHIFTS MAY NEED
TO CONSIDER A HEAT ADV FOR THE SUSQ VALLEY. WILL ALSO HAVE TO
WATCH FOR SVR WX POTENTIAL...AS STRONG MID LVL FLOW ACCOMPANIES
THE FROPA LATE SATURDAY.
COOLER WX WILL NOT BE LONG LIVED...AS MED RANGE MODEL DATA STILL
SHOWING BERMUDA HIGH BECOMING ESTABLISHED BY MIDWEEK. A MUCH
SHARPER TROUGH DIGS INTO THE REGION TOWARD THE END OF NEXT WEEK AS
A 540 DM LOW SETTLES OVER HUDSON BAY.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
IFR TO MVFR CIGS STILL HOLDING ON AT MANY OF THE CENTRAL MOUNTAIN
AIRPORT LOCATIONS. LINE OF THUNERSTORMS HAVE SCOURED OUT LOWER CLOUDS
AT BFD. LOW LEVEL CLOUDS HAVE ALSO ERODED ACROSS THE LAUREL
HIGHLANDS.
DEVELOPING TSRA MOVING INTO THE SOUTHWEST COUNTIES...WHERE
DESTABILIZATION HAS OCCURRED.
EXPECT VFR TO OCNL MVFR/IFR CONDITIONS IN BFD AND JST AS PCPN
MOVES THROUGH. ELSEWHERE...CONDITIONS WILL REMAIN MVFR/IFR IN LOW
CIGS THROUGH TONIGHT.
THE FRONT CONTINUES TO LIFT NEWD ON FRIDAY AS A MUCH WARMER AND
MORE HUMID AIRMASS ARRIVES FROM THE SW. THE COMBINATION OF THE
INCREASING HEAT AND HUMIDITY MAY INITIATE ISOLD...MAINLY AFTN
CONVECTION ON FRIDAY. A COLD FRONT IS FCAST TO MOVE THRU BY LATE
SUNDAY WITH SFC HIGH PRESSURE TAKING CONTROL INTO EARLY NEXT WEEK
WITH A RETURN TO VFR FLYING.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...DANGELO/FITZGERALD
NEAR TERM...DANGELO/FITZGERALD
SHORT TERM...DANGELO/FITZGERALD
LONG TERM...FITZGERALD/TYBURSKI
AVIATION...JUNG
Hazardous weather outlook, Aug 23, 2:19 PM EST, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
319 PM EDT THU AUG 23 2007
PAZ004>006-010>012-018-019-026>028-035>037-041-042-045-046-049>053-
056>059-063>066-241930-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-NORTHERN CENTRE-
SOUTHERN CENTRE-HUNTINGDON-MIFFLIN-JUNIATA-FULTON-FRANKLIN-TIOGA-
NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-
SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-
LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
319 PM EDT THU AUG 23 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A COLD FRONT WILL PUSH INTO CENTRAL PENNSYLVANIA LATE
SATURDAY...TRIGGERING POTENTIALLY SEVERE THUNDERSTORMS.
A FEW OF THE STORMS COULD CONTAIN DAMAGING WIND GUSTS
OR LARGE HAIL...ESPECIALLY OVER THE NORTHERN PART OF THE
STATE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ017-024-025-033-034-241930-
CLEARFIELD-CAMBRIA-BLAIR-SOMERSET-BEDFORD-
319 PM EDT THU AUG 23 2007
...SEVERE THUNDERSTORM WATCH 641 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A COLD FRONT WILL PUSH INTO CENTRAL PENNSYLVANIA LATE
SATURDAY...TRIGGERING POTENTIALLY SEVERE THUNDERSTORMS.
A FEW OF THE STORMS COULD CONTAIN DAMAGING WIND GUSTS
OR LARGE HAIL...ESPECIALLY OVER THE NORTHERN PART OF THE
STATE.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
RXR
In the hours before
Special weather statement, Aug 23, 12:20 PM EST, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
120 PM EDT THU AUG 23 2007
PAZ010-231815-
ELK-
120 PM EDT THU AUG 23 2007
...STRONG THUNDERSTORMS WILL AFFECT ELK COUNTY...
AT 114 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM KANE TO 20 MILES
WEST OF RIDGWAY...MOVING SOUTHEAST AT 20 MPH.
WIND GUSTS OF 35 TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
THESE STORMS WILL BE NEAR WILCOX AROUND 145 PM...RIDGWAY AND
PORTLAND MILLS AROUND 200 PM...ST. MARYS AND BRANDY CAMP AROUND 215
PM.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 219...STATE
ROAD 66...STATE ROAD 120 AND STATE ROAD 255.
FORECASTER: DANGELO
Special weather statement, Aug 23, 1:40 PM EST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
240 PM EDT THU AUG 23 2007
PAZ017-024-231945-
CAMBRIA-CLEARFIELD-
240 PM EDT THU AUG 23 2007
...A STRONG THUNDERSTORM WILL AFFECT CAMBRIA AND SOUTHWESTERN
CLEARFIELD COUNTIES...
AT 240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES SOUTH OF PUNXSUTAWNEY...MOVING SOUTHEAST
AT 25 MPH.
WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
THIS STORM WILL BE NEAR BURNSIDE AROUND 245 PM...WESTOVER AROUND 300
PM...NORTHERN CAMBRIA...HASTINGS...IRVONA AROUND 305 PM...BELSANO...
COALPORT AROUND 310 PM...COLVER...CARROLLTOWN AND VINTONDALE AROUND
315 PM.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 22...ROUTE
219...ROUTE 422.
FORECASTER: DANGELO
Special weather statement, Aug 23, 2:18 PM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
318 PM EDT THU AUG 23 2007
PAZ033-232000-
SOMERSET-
318 PM EDT THU AUG 23 2007
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SOMERSET COUNTY...
AT 317 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF SOMERSET...MOVING EAST AT 15
MPH.
WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL BE NEAR SOMERSET AROUND 325 PM...GARRETT AROUND 330
PM...FRIEDENS AROUND 340 PM...BERLIN AROUND 345 PM AND SHANKSVILLE
AROUND 355 PM.
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 108 AND 129.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 219.
FORECASTER: GRUMM
Special weather statement, Aug 23, 2:56 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
356 PM EDT THU AUG 23 2007
PAZ024-025-232030-
BLAIR-CAMBRIA-
356 PM EDT THU AUG 23 2007
...A STRONG THUNDERSTORM WILL AFFECT CAMBRIA AND SOUTHWESTERN BLAIR
COUNTIES...
AT 355 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTH OF NANTY-GLO...MOVING SOUTHEAST AT
20 MPH.
WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL BE NEAR BELSANO AROUND 405 PM...COLVER AROUND 415
PM...CARROLLTOWN AROUND 420 PM...EBENSBURG AROUND 425 PM AND LORETTO
AROUND 430 PM.
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-99 BETWEEN MILE MARKERS 21 AND 35.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 22...ROUTE
219...ROUTE 220...ROUTE 422.
FORECASTER: GRUMM
Special weather statement, Aug 23, 3:20 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
420 PM EDT THU AUG 23 2007
PAZ024-025-232045-
BLAIR-CAMBRIA-
420 PM EDT THU AUG 23 2007
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CAMBRIA AND SOUTHERN
BLAIR COUNTIES...
AT 417 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES EAST OF PORTAGE...MOVING EAST AT 20 MPH.
WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
THIS STORM WILL BE NEAR SKI GAP AROUND 430 PM...CLAYSBURG AROUND 440
PM AND ROARING SPRING AROUND 445 PM.
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-99 BETWEEN MILE MARKERS 15 AND 28.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 22...ROUTE
220.
FORECASTER: GRUMM
Special weather statement, Aug 23, 3:58 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
458 PM EDT THU AUG 23 2007
PAZ025-232145-
BLAIR-
458 PM EDT THU AUG 23 2007
...STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN BLAIR COUNTY...
AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF
EBENSBURG TO 7 MILES EAST OF WINDBER...MOVING EAST AT 10 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE
STORMS...MAINLY WEST OF INTERSTATE 99 IN SOUTHWESTERN BLAIR COUNTY.
A QUICK INCH OR TWO OF RAIN WILL ALSO BE POSSIBLE AS THESE STORMS
MOVE SLOWLY THROUGH.
THESE STORMS WILL BE NEAR TUNNELHILL AROUND 510 PM...HORSESHOE CURVE
AROUND 525 PM...NEWRY AROUND 535 PM...ALTOONA AROUND 540 PM AND
HOLLIDAYSBURG AROUND 545 PM.
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-99 BETWEEN MILE MARKERS 15 AND 34. THIS WILL ALSO IMPACT THE
FOLLOWING MAJOR ROADS...ROUTE 22...ROUTE 220.
FORECASTER: RXR
Flash Flood, Cambria
- When
- August 23, 4:00 PM EST to 6:30 PM EST
- Where
- Cambria County, Nanty Glo
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.480, -78.830
A series of slow moving thunderstorms caused flash flooding in the Nanty Glo area. Numerous roads were flooded between Nanty Glo and Twin Rocks, with additional road flooding reported in Blacklick Township. The north branch of Blacklick Creek also came out of it's banks, flooding Route 422, Route 271 and numerous other local roads.
Flash Flood, Cambria
- When
- August 23, 4:50 PM EST to 6:30 PM EST
- Where
- Cambria County, Wilmore
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.380, -78.720
Heavy rains caused flooding and closure of numerous roads near Wilmore and Portage. Numerous reports of basement flooding were also received near Wilmore.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Illinois, August 23 to 27, 20072 deaths · 49 injured · $15 million · EF1 · 136 events
- Damaging Winds in Illinois, August 23, 20071 death · 29 injured · $1.5 million · 87 kt wind · 6 events
- Flash Flood and Flooding in Indiana, August 23 to 25, 20072 deaths · 1 injured · $6.5 million · 70 kt wind · 17 events
- Flash Flooding and Hail in Iowa, August 23 to 24, 2007$5.6 million · 61 kt wind · 35 events
- Hail and Damaging Winds in Georgia, August 23, 20072 injured · $890,000 · 1.75 in hail · 25 events
- Tornado and Damaging Winds in Michigan, August 23, 2007$1.0 million · EF1 · 14 events
- Damaging Winds in South Carolina, August 23, 2007$1.0 million · 60 kt wind · 2 events
- Flooding in Iowa, August 23 to 27, 2007$600,000 · 8 events
- Hail and Damaging Winds in Illinois, August 23, 2007$310,000 · 87 kt wind · 16 events
- Flash Flood and Flooding in Kansas, August 23 to 24, 2007$100,000 · 1.75 in hail · 30 events
- Flash Flood and Hail in Pennsylvania, August 23, 2007$155,000 · 1.75 in hail · 16 events
- Hail and Damaging Winds in North Carolina, August 23, 2007$125,000 · 1.75 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 49693, 49710.